Kansas, 2011

Flash Flood and Hail in Kansas, August 4 to 5, 2011

August 4 to 5, 2011 · NWS GLD · 10 events in 4 counties and zones

Outflow from thunderstorms earlier in the day over Nebraska helped trigger new storms during the afternoon over Rawlins county. As the afternoon progressed, storms increased in coverage, and more storms moved into the region from eastern Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Outflow from thunderstorms earlier in the day over Nebraska helped trigger new storms during the afternoon over Rawlins county. As the afternoon progressed, storms increased in coverage, and more storms moved into the region from eastern Colorado. Most reports from the public and spotters were for heavy rainfall and isolated hail, but one heavy rain event led to damage as a police car had to be abandoned due to high water in Colby.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 4, 12:01 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 4, 12:01 PM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1201 PM MDT THU AUG 4 2011

.UPDATE...
1038 AM MDT THU AUG 4 2011

TRICKY TEMPERATURE SITUATION ACROSS THE CWA AS MORNING CLOUDS AND
FOG HAVE CREATED COOL POCKETS WITH TEMPERATURES AS MUCH AS 10
DEGREES COOLER THAN NEARBY LOCATIONS. VISIBLE SATELLITE IMAGES
SHOW THE LOW CLOUDS AND STRATUS DIMINISHING WITH SOME HIGH CLOUDS
DEVELOPING. WITH MANY LOCATIONS IN THE LOW 80S ALREADY...HAVE WARMED
TEMPERATURES INTO THE LOW 90S ACROSS THE CWA EXCEPT FOR THE
NORTHEAST CORNER. MCCOOK IS STILL IN THE UPPER 70S SO KEPT THAT
AREA JUST UNDER 90 FOR A HIGH. ALSO RAISED CHANCES FOR RAIN THIS
AFTERNOON AS MODELS CONTINUE TO SHOW STRONG LIFTING AHEAD OF THE
NEXT SHORT WAVE TROUGH OVER THE WESTERN CWA AS WELL AS INSTABILITY
AND PLENTIFUL MID LEVEL MOISTURE OVER THE WESTERN AND CENTRAL CWA.
AM THINKING THE ISOLATED STORMS WILL DEVELOP FIRST OVER AREAS WEST
OF A BENKELMAN TO OAKLEY LINE DURING THE EARLY AFTERNOON. DURING
THE LATE AFTERNOON THE STORMS WILL BECOME MORE NUMEROUS OVER THAT
AREA AND MAY DEVELOP/MOVE INTO THE REST OF THE CWA.

JTL
&&

.DISCUSSION...
247 AM MDT THU AUG 4 2011

A FLATTENED RIDGE WILL REMAIN ANCHORED OVER THE SOUTHERN/CENTRAL
PLAINS THROUGH SATURDAY. FLOW WILL BE WESTERLY OVER THE TOP OF THE
RIDGE ACROSS NORTHWEST KANSAS. BY SATURDAY THE RIDGE BEGINS TO
AMPLIFY SOME. SURFACE HIGH PRESSURE WILL REMAIN OVER NORTHWEST
KANSAS THROUGH FRIDAY NIGHT FOLLOWED BY WEAK LOW PRESSURE SATURDAY
AND SATURDAY NIGHT.

BOUNDARY LAYER RH WILL EXCEED 90 PERCENT ACROSS MOST OF THE FA EARLY
THIS MORNING AND CONTINUE THROUGH MID MORNING BEFORE DECREASING.
STRATUS WILL HANG ON THE LONGEST IN THE NORTHEAST ZONES. PLAN TO
HAVE FOG IN THE GRIDS THROUGH MID MORNING.

SUBSIDENCE WILL BE IN PLACE OVER THE FA THIS MORNING SO POPS WILL BE
NIL. EXPECT STORMS TO DEVELOP THIS AFTERNOON IN EASTERN COLORADO
WHERE EASTERLY WINDS WILL PROVIDE SOME FOCUS. SHORTWAVE ENERGY IS
ADVERTISED TO PROVIDE FORCING ACROSS THE FA TONIGHT. PLAN TO
INCREASE POPS TO 40 PERCENT POPS. SUBSIDENCE WILL FOLLOW THE WAVE
FRIDAY MORNING WHEN POPS WILL BE NIL. THE NEXT WAVE COMES THROUGH
FRIDAY. THE WAVE APPEARS TO COME THROUGH EARLY SO THAT BY FRIDAY
AFTERNOON IT WILL AFFECT MAINLY EAST OF THE COLORADO LINE.
CONSEQUENTLY POPS WILL BE CHANCE IN KANSAS AND SLIGHT CHANCE OVER
EASTERN COLORADO. POPS WILL DECREASE FROM WEST TO EAST FRIDAY
EVENING AS THE WAVE MOVES FURTHER EAST. THE NEXT WAVE PROVIDES
FORCING OVER EASTERN COLORADO SATURDAY AFTERNOON. FORCING THEN
SHIFTS OVER THE SOUTHWEST ZONES SATURDAY EVENING. PLAN TO GO WITH
SLIGHT CHANCE POPS FOR THOSE TWO PERIODS.

MAX TEMPERATURES WILL WARM SOME TODAY/FRIDAY WITH READINGS IN THE
UPPER 80S. LOWER 90S SHOULD BE REACHED ON SATURDAY AS 850MB
TEMPERATURES RISE TO AROUND 30 C. MIN TEMPERATURES WILL RANGE FROM
65 IN THE WESTERN FA TO NEAR 70 IN THE EAST.

FS
&&

.AVIATION...
1144 AM MDT THU AUG 4 2011

VFR TO MVFR CONDITIONS CAN BE EXPECTED FOR THIS PERIOD. JUST PRIOR
TO TAF ISSUANCE KMCK REPORTED MVFR CEILINGS. WENT AHEAD AND
PLACED A TEMPO GROUP FOR THAT UNTIL 21Z. NEXT ISSUE FOR BOTH SITES
WILL BE THUNDERSTORMS. KMCK LOOKS TO BE EAST OF THE BEST
ENVIRONMENT FOR THUNDERSTORMS...BUT DID INCLUDE A CB GROUP AS THE
BETTER ENVIRONMENT IS NOT FAR AWAY AND MEAN WIND WOULD BRING THUNDERSTORMS
TOWARD KMCK. BETTER CHANCES FOR KMCK WILL BE AFTER 0Z THROUGH THE
OVERNIGHT HOURS. FOR KGLD CURRENT RADAR AND SATELLITE SHOW A
CONVERGENCE AREA AND DEVELOPING CUMULUS NEAR COLBY. WITH LITTLE
TO NO INHIBITION IN PLACE PUT A CB GROUP IN AT 19Z WITH A TEMPO
GROUP FOR 21Z TO 0Z AS ENVIRONMENT LOOKS BETTER FOR CONVECTION
DURING THAT TIME FRAME. OVERNIGHT BOTH SITES WILL BE DEALING WITH
THUNDERSTORMS AND FOG...BUT ONLY LOWERED CONDITIONS TO MVFR FOR
NOW.

JTL
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 4, 10:57 AM CST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1057 AM MDT THU AUG 4 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051700-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1057 AM MDT THU AUG 4 2011 /1157 AM CDT THU AUG 4 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED AGAIN THIS AFTERNOON AND TONIGHT
ACROSS THE TRI-STATE AREA. DAMAGING WINDS AND LARGE HAIL WILL BE
POSSIBLE...ALONG WITH HEAVY RAINFALL FOR THE SLOW MOVING STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND NIGHT FROM FRIDAY
THROUGH THE MIDDLE OF NEXT WEEK. ALTHOUGH THE CHANCE FOR
WIDESPREAD SEVERE WEATHER IS LOW...THE STRONGER STORMS WILL
PRODUCE GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Aug 4, 1:08 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
108 PM MDT THU AUG 4 2011

KSZ002-NEZ080-041930-
HITCHCOCK-RAWLINS-
208 PM CDT THU AUG 4 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS AND HITCHCOCK
COUNTY IN SOUTHWEST NEBRASKA...

AT 207 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 9 MILES NORTH OF BLAKEMAN.
THESE STORMS WERE NEARLY STATIONARY.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3985 10097 3984 10140 4000 10139 4001 10132
      4006 10132 4009 10098
TIME...MOT...LOC 1908Z 180DEG 1KT 3994 10118

JLUNDQUI

The radar

The Goodland radar (KGLD), 78 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Hail, Rawlins

When
August 4, 2:00 PM CST
Where
Rawlins County, 10 mi N of Beardsley
Measured
0.88 in hail
Reported by
Public
Coordinates
39.965, -101.230

Public also reported 2.25 inches of rain between 1415 CDT and 1630 CDT. No reports of flooding or damage were received. Hail ranged from pea to nickel size. Time of nickel hail report estimated from radar.

Hail, Rawlins

When
August 4, 2:26 PM CST
Where
Rawlins County, 4.28 mi NNW of Beardsley
Measured
1 in hail
Reported by
Public
Coordinates
39.880, -101.250

Thunderstorm Wind, Rawlins

When
August 4, 3:10 PM CST
Where
Rawlins County, 2.96 mi SSE of Ludell
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.810, -100.950

Spotter estimated peak thunderstorm winds near 70 mph.

Hail, Rawlins

When
August 4, 3:10 PM CST
Where
Rawlins County, 5 mi E of Atwood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.800, -100.956

Hail, Sherman

When
August 4, 6:15 PM MST
Where
Sherman County, 7.6 mi S of Caruso
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
39.220, -101.780

Hail, Sherman

When
August 4, 6:15 PM MST
Where
Sherman County, 0.53 mi E of Goodland
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
39.350, -101.710

Thunderstorm Wind, Wallace

When
August 4, 7:01 PM MST
Where
Wallace County, 6.91 mi S of Sharon Spgs Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.750, -101.750

Spotter estimated peak thunderstorm winds near 60 mph.

Hail, Sherman

When
August 4, 7:25 PM MST
Where
Sherman County, 6.93 mi S of Caruso
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.230, -101.770

Heavy Rain, Sherman

When
August 4, 7:30 PM MST to 9:30 PM MST
Where
Sherman County, 15 mi N of Goodland
Reported by
Emergency Manager
Coordinates
39.567, -101.720

Four inches of rain fell during the evening near Roads 80 and 21 in extreme northern Sherman county, resulting in rapid runoff in nearby fields.

Flash Flood, Thomas

When
August 4, 10:15 PM CST to August 5, 12:15 AM CST
Where
Thomas County, 1 mi NE of Colby to 1.97 mi NW of Colby
Cause
Heavy Rain
Property damage
$20,000
Reported by
CoCoRaHS
Coordinates
39.410, -101.037

Police car had to be abandoned after 2.10 inches of rain fell in 45 minutes causing the engine to become flooded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332149, 332138, 332139, 332150, 332140, 332141, 332142, 332143, 332154, 332152.